Please use this identifier to cite or link to this item: http://hdl.handle.net/10553/49046
Title: Integral descriptors of the vertical structure of the ocean
Authors: MacHín, Francisco 
Pelegrí Llopart,José Luis 
UNESCO Clasification: 251007 Oceanografía física
Keywords: Inverse model
WOCE A16N section
Nutrients
Neutral density
Water mass, et al
Issue Date: 2009
Publisher: 0916-8370
Journal: Journal of Oceanography 
Abstract: We propose a simple polynomial expression for neutral density and nutrients as a function of potential temperature, pressure and salinity. The expression is applied to the 1988 North Atlantic A16N WOCE meridional section and the polynomial coefficients are calculated using an inverse technique. The resulting polynomials show good skill in reproducing the nutrients and density structure, as verified through an analysis of variance (ANOVA) test. The large-scale changes in the polynomial coefficients occur between equatorial (E), tropical (T), subtropical (ST), and subpolar (SP) waters. The temperature and pressure coefficients experience substantial changes at all transitions (E-T, T-ST, and ST-SP), while the salinity ones only have major variations at the T-ST transition. Mesoscale-like oscillations occur all along the section but are relatively small, except between about 40 and 50°N, in a region of rough bottom topography. The density field is reconstructed using individual and group coefficients, and the contribution of each coefficient is identified. The method is also applied to analyze the neutral density distribution in a nearly identical 2003 section, removing near-surface density values that may be related to different warming/cooling of the surface layer. The results show close resemblances but also some significant variations, which are discussed in terms of interdecadal variability. Hence, we argue that the set of calculated coefficients provides good integral descriptors for the vertical structure of the ocean.
URI: http://hdl.handle.net/10553/49046
ISSN: 0916-8370
DOI: 10.1007/s10872-009-0043-7
Source: Journal of Oceanography [ISSN 0916-8370], v. 65, p. 499-510
Appears in Collections:Artículos
Show full item record

SCOPUSTM   
Citations

2
checked on Jun 26, 2022

WEB OF SCIENCETM
Citations

2
checked on Jun 26, 2022

Page view(s)

47
checked on May 28, 2022

Google ScholarTM

Check

Altmetric


Share



Export metadata



Items in accedaCRIS are protected by copyright, with all rights reserved, unless otherwise indicated.